Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a severe skin reaction most often triggered by particular medications. Although Stevens-Johnson syndrome and toxic epidermal necrolysis were once thought to be separate conditions, they are now considered part of a continuum. Stevens-Johnson syndrome represents the less severe end of the disease spectrum, and toxic epidermal necrolysis represents the more severe end.
SJS/TEN often begins with a fever and flu-like symptoms. Within a few days, the skin begins to blister and peel, forming very painful raw areas called erosions that resemble a severe hot-water burn. The skin erosions usually start on the face and chest before spreading to other parts of the body. In most affected individuals, the condition also damages the mucous membranes, including the lining of the mouth and the airways, which can cause trouble with swallowing and breathing. The painful blistering can also affect the urinary tract and genitals. SJS/TEN often affects the eyes as well, causing irritation and redness of the conjunctiva, which are the mucous membranes that protect the white part of the eye and line the eyelids, and damage to the clear front covering of the eye (the cornea).
Severe damage to the skin and mucous membranes makes SJS/TEN a life-threatening disease.
When offset, Steven-Johnson Syndrome manifests as flu-like symptoms, including a fever, coughing, a sore throat, and swelling as well as eye irritation, itching, mouth ulcers, and sensitivity to light. A painful rash then spreads and blisters follows. The top layer of the affected skin dies and sheds. Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization in an intensive care unit or burn unit.
Treatment focuses on eliminating the underlying cause. Unnecessary medications must be stopped, as the potential reaction is life-long.